Oklahoma, 2020Heat in Oklahoma, July 9 to 19, 2020
July 9 to 19, 2020 · NWS OUN · 1 event in 1 county or zone
A persistent pattern led to repeated bouts of hot temperatures and high humidities. Several heat advisories were issued over this period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent pattern led to repeated bouts of hot temperatures and high humidities. Several heat advisories were issued over this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 11:33 AM CST, 27 minutes earlier.
Area forecast discussion, Jul 9, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 PM CDT Thu Jul 9 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 328 AM CDT Thu Jul 9 2020
Convection has persisted early this morning across central and
eastern Kansas as an MCS continues to move southward. Models agree
this will largely track to the east of our area but may clip
portions of north-central Oklahoma later this morning between
12-15z.
Outflow from this system will likely be the focus of additional
storms during the afternoon and evening across southern Kansas and
northern Oklahoma. However, models disagree on the extent and
placement of this convection which will largely depend on how this
morning's convection evolves. Given ample instability and 30-40
knots of effective shear, some severe weather is possible across
northern and northeastern Oklahoma with any storms that develop
late this afternoon into tonight. Isolated storms are also
possible across western Oklahoma along a surface trough late this
afternoon, but will be fighting against warmer mid-level
temperatures and subtle height rises. Convection in Kansas may
evolve into another linear complex and affect northern Oklahoma
once again overnight into Friday morning.
Heat will be a concern today with heat index values expected to
exceed 105 across much of the area.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 328 AM CDT Thu Jul 9 2020
Heights and mid level temperatures are increase Friday into
Saturday with high temperatures expected to top 100 degrees for
much of the area, especially Saturday. Some locations in western
Oklahoma and western north Texas may approach 110 degrees.
Models show a weak front pushing into the area from the north late
Saturday into Sunday, which will drop Sunday's high temperatures 5-
10 degrees compared to Saturday (though still hot). A few showers
and storms are possible with the front Sunday morning across
northern Oklahoma and again Sunday evening across western Oklahoma,
but significant rainfall is unlikely with this front.
Very hot weather will continue into the middle of next week as upper
ridging holds firm just to the south and west of the area. Very
low chances for showers and storms exist across far western
Oklahoma closer to surface trough Monday and Tuesday but
widespread convection is not anticipated through the extended.
&&
.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Thu Jul 9 2020
VFR conditions are expected to continue. Ceilings will lower
overnight Thursday night into Friday, however should remain at VFR
levels. Winds will increase and become gusty out of the southeast
at most sites, while remaining southerly in southwest Oklahoma and
western north Texas. A chance of thunderstorms continue in
northern Oklahoma with another round of storms moving in from
Kansas overnight.
Zwink
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 99 75 100 77 / 0 0 20 0
Hobart OK 104 77 105 78 / 0 0 0 0
Wichita Falls TX 101 77 101 77 / 0 0 0 0
Gage OK 105 73 100 76 / 20 0 0 0
Ponca City OK 96 73 95 76 / 60 60 40 10
Durant OK 96 76 97 76 / 0 0 20 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT Saturday for OKZ017>020-023>048-
050>052.
Heat Advisory from 1 PM Friday to 7 PM CDT Saturday for
OKZ005>008-011>013.
TX...Heat Advisory until 7 PM CDT Saturday for TXZ083>090.
&&
SHORT TERM...08
LONG TERM....08
AVIATION...50Hazardous weather outlook, Jul 9, 4:17 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
517 AM CDT Thu Jul 9 2020
OKZ004>048-050>052-TXZ083>090-101030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
517 AM CDT Thu Jul 9 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through tonight...
.Thunderstorms...
A complex of thunderstorms will move into far northeastern
Oklahoma early this morning, perhaps impacting Kay and Payne
Counties. Severe weather is not expected this morning. Late this
afternoon through tonight, a slight risk of severe thunderstorms
is expected along and east of a line from near Enid, to Oklahoma
City, to Seminole. Large hail up the size of golf balls and
damaging wind gusts exceeding 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Thunderstorms...
Thunderstorm chances will remain possible early Friday morning
over portions of central and northern Oklahoma. Strong wind gusts
and heavy rainfall will be possible. Low thunderstorm chances
return Saturday night, mainly along and north of Interstate 40.
Strong to severe thunderstorms capable of damaging wind gusts up
to 60 mph and quarter size hail will be possible Saturday night.
.Heat...
Temperatures and heat indices will climb through the week and peak
Saturday. Take frequent breaks in the shade and drink plenty of
water if outdoors.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 9, 6:55 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
755 AM CDT Thu Jul 9 2020
OKZ008-091330-
Kay OK-
755 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 830
AM CDT...
AT 752 AM CDT, a strong thunderstorm was located near Newkirk, moving
east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3678 9676 3678 9679 3677 9679 3680 9718
3695 9720 3700 9704 3700 9675
TIME...MOT...LOC 1252Z 265DEG 24KT 3687 9709
MADHeat, Oklahoma
- When
- July 9, 12:00 PM CST to July 19, 9:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
About 50 heat related illnesses were reported over this several day span of hot weather.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Rip Current in New York, July 9, 20201 death · 1 event
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 9, 2020$235,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913541.